Alert archive / Utah / Flash Flood Warnings in 2001
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 2001, 5:40 PM MDT for Washington County, Utah. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 29, 2001, 5:40 PM MDT (23:40 UTC)
- Expired
- Aug 29, 2001, 7:15 PM MDT
- In force
- 95 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, UT
The radar
The Cedar City radar (KICX), 44 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2204 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 292346 CCA
FFWSLC
UTC053-300115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 PM MDT WED AUG 29 2001
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH
THIS INCLUDES ZION NATIONAL PARK
* UNTIL 715 PM MDT
* AT 533 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN 6 MILES SOUTHWEST OF ZION NP MOVING NORTHEAST AT 8 MPH.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
...NORMALLY DRY WASHES...AND ROADS AND ROADSIDE CULVERTS IN ZION
NATIONAL PARK. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.
LAT...LON 3715 11313 3712 11295 3721 11291 3730 11291
3734 11306What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:30 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 29, 3:30 PM MDT, 2 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT WED AUG 29 2001 SYNOPSIS...MOISTURE WILL COMBINE WITH AN UPPER LEVEL LOW MOVING THROUGH THE GREAT BASIN TO PRODUCE SCATTERED THUNDERSTORMS THROUGH TOMORROW. THUNDERSTORMS WILL BE ON THE DECREASE AS THE LOW MOVES INTO THE ROCKIES ON FRIDAY. DISCUSSION...THE UPPER LEVEL LOW CONTINUES TO PROGRESS SLOWLY EASTWARD. THE LOW IS STILL EXPECTED TO MOVE THROUGH THE STATE TOMORROW AND EXIT BY FRIDAY AFTERNOON. THE MAIN TROUGH FROM WHICH THIS LOW CAME IS IN THE NORTHERN PLAINS. HOWEVER...JET FROM THIS TROUGH COMBINED WITH SUB TROPICAL JET WILL CONTINUE TO PROVIDE LIFT OVER UTAH THIS EVENING. WITH MOISTURE IN PLACE...THUNDERSTORMS HAVE DEVELOPED MAINLY OVER THE MOUNTAINS AND DRIFTED INTO THE EASTERN VALLEYS. WESTERN AREAS OF THE STATE HAVE GAINED QUITE A BIT OF MOISTURE TODAY. GOES PW VALUES ARE OVER .75. THEREFORE...SOME OF THE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING BRIEF HEAVY RAIN. THE THREAT FOR MICROBURSTS HAVE LESSENED AS A RESULT. THE LOW WILL BE THE MAIN FORCING MECHANISM STARTING LATER TONIGHT AND INTO TOMORROW AS EVIDENT BY CLUSTER OF STORMS IN EASTERN NEVADA. WITH LOW PROGRESSING THROUGH THE STATE...EXPECT SOME DRYING TO OCCUR IN THE SOUTHWEST TOMORROW. AFTER THE LOW MOVES INTO THE PLAINS ON FRIDAY NIGHT...THE STATE WILL BE UNDER A SHORT WAVE RIDGE. EXPECT THIS TO SUPPRESS MOST OF THE CONVECTION FROM THE WEST FRIDAY AND KEEP IT TO THE MOUNTAINS. IN THE EXTENDED...NEXT TROUGH MOVING THROUGH THE PACIFIC NORTHWEST WILL INCREASE THE SOUTHWEST FLOW ACROSS THE STATE AND DRY THE AIR MASS SOMEWHAT SATURDAY. PIECE OF THIS TROUGH SPLITS OFF THE COAST OF SOUTHERN CALIFORNIA. AS THE HUDSON BAY LOW MOVES FARTHER NORTHEAST THIS ALLOWS THE RIDGE TO SLIDE EAST A LITTLE. THIS WILL OPEN THE DOOR FOR SOME MOISTURE TO COME BACK UP SUNDAY. MOST OF THE MOISTURE WILL REMAIN OVER AND EAST OF WASATCH DIVIDE. ANOTHER TROUGH DIGGING OFF THE COAST ON TUESDAY WILL BEGIN TO INCREASE THE FLOW FROM THE SOUTHWEST. IN TURN...THE AIR MASS WILL BE MOSTLY DRY BY WEDNESDAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL. SLC 3332 CDC 522- .SLC...RFW...RED FLAG WARNING FOR THIS EVENING.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:02 PM MDT | Flash Flood Warning | SLC | Garfield, Iron | 58 min |
| Aug 29, 4:56 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 94 min |
Nearby
Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.